Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Fort Worth, TX

January 2, 20174 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 2, 2017, 5:59 AM CST for 4 counties in Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 5:59 AM CST (11:59 UTC)
Expired
Jan 2, 2017, 7:00 AM CST
In force
61 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Henderson County, TX, Hunt County, TX, Rains County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 141 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 6:30 AM CSTTSTM WND DMGEmory, TXLARGE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 12.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WUUS54 KFWD 021159
SVRFWD
TXC213-231-379-467-021300-
/O.NEW.KFWD.SV.W.0009.170102T1159Z-170102T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
559 AM CST MON JAN 2 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Hunt County in north central Texas...
  Van Zandt County in north central Texas...
  Henderson County in central Texas...
  Rains County in north central Texas...

* Until 700 AM CST

* At 559 AM CST, severe thunderstorms were located along a line
  extending from near Anna to near Mabank to 11 miles south of
  Trinidad, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Purtis Creek State Park around 605 AM CST. 
  Celeste around 620 AM CST. 
  Wolfe City around 625 AM CST. 
  Van and Edom around 630 AM CST. 
  Commerce and Berryville around 640 AM CST. 

Other locations impacted by these severe thunderstorms include Log
Cabin, Murchison, Lone Oak, Poynor, Star Harbor, Neylandville, Moore
Station, Point, Payne Springs and Josephine.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3209 9543 3201 9605 3208 9606 3209 9611
      3236 9608 3284 9608 3284 9630 3335 9629
      3341 9586 3299 9586 3298 9567 3272 9564
      3268 9559 3248 9560 3235 9545 3223 9549
      3215 9548
TIME...MOT...LOC 1159Z 266DEG 44KT 3330 9648 3244 9609 3198 9606 

HAIL...<.75IN
WIND...60MPH
 
$$

30
3 follow-up statements
811 
WWUS54 KFWD 021222
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
622 AM CST MON JAN 2 2017

TXC213-231-379-467-021300-
/O.CON.KFWD.SV.W.0009.000000T0000Z-170102T1300Z/
Hunt TX-Van Zandt TX-Henderson TX-Rains TX-
622 AM CST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR HUNT...VAN ZANDT...HENDERSON AND RAINS COUNTIES...

At 621 AM CST, severe thunderstorms were located along a line
extending from near Farmersville to near Wills Point to near Athens,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Greenville, Athens, Commerce, Gun Barrel City, Canton, Wills Point,
Grand Saline, Mabank, Chandler, Van, Malakoff, West Tawakoni,
Edgewood, Wolfe City, Quinlan, Caddo Mills, Emory, Brownsboro,
Eustace and Berryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3209 9543 3201 9605 3208 9606 3209 9611
      3236 9608 3284 9608 3284 9630 3335 9629
      3341 9586 3299 9586 3298 9567 3272 9564
      3268 9559 3248 9560 3235 9545 3223 9549
      3215 9548
TIME...MOT...LOC 1221Z 232DEG 45KT 3316 9627 3265 9588 3217 9583 

HAIL...<.75IN
WIND...60MPH
 
$$

92
558 
WWUS54 KFWD 021247
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
647 AM CST MON JAN 2 2017

TXC213-231-379-467-021300-
/O.CON.KFWD.SV.W.0009.000000T0000Z-170102T1300Z/
Hunt TX-Van Zandt TX-Henderson TX-Rains TX-
647 AM CST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR NORTHEASTERN HUNT...CENTRAL VAN ZANDT...EASTERN HENDERSON AND
RAINS COUNTIES...

At 646 AM CST, severe thunderstorms were located along a line
extending from 6 miles south of Wolfe City to 6 miles east of Emory
to near Coffee City, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Greenville, Commerce, Grand Saline, Chandler, Van, Wolfe City, Emory,
Brownsboro, Berryville, East Tawakoni, Celeste, Campbell, Fruitvale,
Edom, Coffee City, Point, Lone Oak, Poynor, Moore Station and
Neylandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3210 9544 3206 9569 3265 9578 3334 9624
      3336 9621 3341 9586 3299 9586 3298 9567
      3272 9564 3268 9559 3248 9560 3235 9545
      3223 9549 3215 9548
TIME...MOT...LOC 1246Z 226DEG 40KT 3328 9603 3284 9566 3217 9554 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

30
489 
WWUS54 KFWD 021257
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
657 AM CST MON JAN 2 2017

TXC213-231-379-467-021307-
/O.EXP.KFWD.SV.W.0009.000000T0000Z-170102T1300Z/
Hunt TX-Van Zandt TX-Henderson TX-Rains TX-
657 AM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUNT...CENTRAL
VAN ZANDT...EASTERN HENDERSON AND RAINS COUNTIES WILL EXPIRE AT 700
AM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 900 AM CST for
north central and central Texas.

LAT...LON 3210 9544 3206 9569 3265 9578 3334 9624
      3336 9621 3341 9586 3299 9586 3298 9567
      3272 9564 3268 9559 3248 9560 3235 9545
      3223 9549 3215 9548
TIME...MOT...LOC 1257Z 266DEG 44KT 3329 9589 3285 9552 3218 9540 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 1:58 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 2, 1:58 AM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
158 AM CST Mon Jan 2 2017

.DISCUSSION...
Convection is beginning to increase just west of the forecast area
as a shortwave trough and its attendant cold front encounter
increasingly moist and unstable air the farther east they
progress. The expectation is that we will see an uptick in showers
and storms west of the I-35 corridor during the next few hours. A
few discrete cells will be possible early in the evolution of this
convective activity, which means that quarter-sized hail and
damaging winds will both be threats with any storms that become
severe. But, chances are that storms will quickly develop upscale
into a linear MCS as they approach I-35 10-12Z, shifting the
severe threat to mostly damaging straight line winds. In both
cases, an isolated tornado cannot be ruled out.

Either way, moisture, shear and instability seem sufficient for
strong to a few severe storms as the system marches across the
region, and a severe thunderstorm watch has been issued for all
but the northern-most counties or North Texas. The watch is valid
until 15Z/9AM and I anticipate being able to trim counties from
the watch from west to east as the morning progresses.

Showers and storms will move east of the region by midday, leaving
nice weather behind for the afternoon. The rest of the forecast
will be focused on a couple of shots of Arctic air and the
resulting below-normal temperatures. The first Arctic front will
arrive during the day Tuesday, dropping temperatures 15 to 20
degrees by Tuesday evening. Lows ranging from the upper 20s
northwest to around 40 southeast can be expected Wednesday
morning, with Wednesday's highs generally in the 40s. A second
push of cold air is expected on Thursday, which will drop the
temperatures another 5 to 10 degrees, bringing widespread low
temps in the 20s Thursday night/Friday morning.

Model data from previous days had indicated that there would be
enough moisture to produce some wintry precipitation, but the most
recent model data has trended much drier. We have subsequently
removed all mention of winter precipitation, but will certainly
keep an eye on model trends regarding moisture and lift as we head
through the week. The cold, dry weather will continue through the
weekend, with a warm-up to near normal temperatures early next
week.

30

&&

.AVIATION...
/ISSUED 1120 PM CST Sun Jan 1 2017/
/06Z TAFs/

Concerns...MVFR/IFR cigs and thunderstorms tonight through Monday
morning.

Overall, there are not any significant changes to the TAFs. MVFR
cigs will continue to overspread the region for the next few hours
with a brief period of IFR cigs between 08-11Z. Some light fog may
also reduce visbys to 3-5SM. A line of thunderstorms will move
across the region early Monday morning, impacting the TAF sites
between 10-15Z. These storms could be strong to severe with better
chances for severe weather affecting KACT. Strong winds and hail
are the main hazards with these storms overnight but an isolated
tornado cannot be ruled out.

In the wake of the line of storms, the winds will become westerly
in the afternoon hours, and then southwesterly in the evening
hours. VFR conditions are expected to prevail but a few hours of
MVFR cigs may linger until the west winds reach the airports. Wind
speeds behind the line are expected to be less than 12 kts.
Looking a little farther beyond the valid TAF period, a front will
arrive on Tuesday and breezy north winds are expected.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  49  59  34  44 /  60   0   0   0   0
Waco                72  45  66  36  47 /  50   0   0   0   0
Paris               69  47  59  33  44 /  90   0   5   5   5
Denton              69  46  56  30  43 /  60   0   0   0   0
McKinney            69  47  58  32  43 /  70   0   0   0   0
Dallas              72  51  60  34  45 /  70   0   0   0   0
Terrell             71  47  62  35  45 /  80   0   0   0   0
Corsicana           70  48  65  37  47 /  80   0   0   0   0
Temple              73  46  68  36  48 /  50   0   0   0   0
Mineral Wells       70  45  57  29  44 /  30   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/30
Hazardous weather outlook, Jan 2, 2:48 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
248 AM CST MON JAN 2 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030845-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
238 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION THIS MORNING.
SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE...WITH THE BEST
CHANCES SOUTH OF THE INTERSTATE 20 CORRIDOR. ALL STORMS WILL MOVE
EAST OF THE REGION BY MIDDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS ALL OF NORTH AND CENTRAL
TEXAS THIS MORNING BUT MOST LIKELY FOR AREAS SOUTH OF INTERSTATE
20.

In the hours before

Local storm report, Jan 2, 4:38 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
438 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     TSTM WND GST     WACO                    31.55N  97.15W
01/02/2017  M66 MPH          MCLENNAN           TX   ASOS

            MEASURED 66 MPH WIND GUST AT WACO AIRPORT
Special weather statement, Jan 2, 5:04 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
504 AM CST MON JAN 2 2017

TXZ118-119-021145-
Dallas TX-Tarrant TX-
504 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS AND EASTERN TARRANT
COUNTIES UNTIL 545 AM CST...

At 504 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Grapevine to Mansfield. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3255 9652 3255 9727 3298 9726 3298 9652
TIME...MOT...LOC 1104Z 245DEG 36KT 3295 9710 3258 9709

30
Local storm report, Jan 2, 5:12 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
512 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HAIL             1 SW MIDLOTHIAN         32.47N  96.99W
01/02/2017  E0.88 INCH       ELLIS              TX   BROADCAST MEDIA

            NICKEL SIZE HAIL 1 MILE SOUTHWEST OF MIDLOTHIAN
Local storm report, Jan 2, 5:37 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
537 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     TSTM WND DMG     GRANDVIEW               32.27N  97.18W
01/02/2017                   JOHNSON            TX   EMERGENCY MNGR

            SEMI TRUCK BLOWN OVER BY WIND IN GRANDVIEW ALONG
            INTERSTATE 35 AND MM15.
Special weather statement, Jan 2, 5:46 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
546 AM CST MON JAN 2 2017

TXZ092-093-021230-
Grayson TX-Cooke TX-
546 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON AND EASTERN COOKE
COUNTIES UNTIL 630 AM CST...

At 546 AM CST, Doppler radar was tracking a strong thunderstorm near
Collinsville, or 10 miles south of Whitesboro, moving northeast at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sherman, Denison, Gainesville, Whitesboro, Van Alstyne, Howe,
Pottsboro, Collinsville, Whitewright, Gunter, Bells, Tom Bean,
Callisburg, Knollwood, Dorchester, Lake Kiowa, Eisenhower State Park,
Ray Roberts Park Johnson Branch, southern Lake Texoma and Southmayd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3387 9688 3387 9680 3383 9677 3384 9669
      3392 9667 3390 9659 3384 9662 3378 9643
      3373 9638 3340 9639 3342 9709 3385 9725
      3385 9717 3376 9719 3372 9711 3384 9707
      3383 9694 3396 9692
TIME...MOT...LOC 1146Z 233DEG 30KT 3351 9691

30
Local storm report, Jan 2, 5:55 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
555 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     TSTM WND DMG     SEAGOVILLE              32.63N  96.53W
01/02/2017                   DALLAS             TX   TRAINED SPOTTER

            POWER POLES BLOWN DOWN ON HIGHWAY 175 IN SEAGOVILLE.
            ESTIMATED 65 MPH WIND GUSTS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:19 AM CSTSpecial Weather StatementFWDMills26 min
Jan 2, 2:40 AM CSTSpecial Weather StatementFWDComanche, Hamilton, Mills35 min
Jan 2, 2:53 AM CSTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton67 min
Jan 2, 3:21 AM CSTSpecial Weather StatementFWDCoryell, Lampasas39 min
Jan 2, 3:34 AM CSTSevere Thunderstorm WarningFWDBell, Bosque, Coryell, Erath, Hamilton, Lampasas and 2 more56 min
Jan 2, 4:02 AM CSTSpecial Weather StatementFWDHood, Parker28 min
Jan 2, 4:21 AM CSTSevere Thunderstorm WarningFWDBosque, Hill, Hood, Johnson, Somervell54 min
Jan 2, 4:28 AM CSTSevere Thunderstorm WarningFWDFalls, Hill, Limestone, McLennan62 min
Jan 2, 4:32 AM CSTSpecial Weather StatementFWDFalls, Milam58 min
Jan 2, 4:34 AM CSTSpecial Weather StatementFWDTarrant41 min
Jan 2, 4:56 AM CSTSevere Thunderstorm WarningFWDEllis, Navarro64 min
Jan 2, 5:04 AM CSTSpecial Weather StatementFWDDallas41 min
Jan 2, 5:22 AM CSTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Kaufman, Rockwall68 min
Jan 2, 5:28 AM CSTSevere Thunderstorm WarningFWDFreestone, Leon, Limestone, Robertson62 min
Jan 2, 5:34 AM CSTSevere Thunderstorm WarningFWDHenderson, Kaufman56 min
Jan 2, 5:46 AM CSTSpecial Weather StatementFWDGrayson44 min
Jan 2, 6:09 AM CSTSevere Thunderstorm WarningFWDAnderson51 min
Jan 2, 6:34 AM CSTSevere Thunderstorm WarningFWDHopkins56 min
Jan 2, 6:38 AM CSTSpecial Weather StatementFWDFannin37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.